Volume 10, issue 2 (2010)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 5, 2145–2685
Issue 4, 1601–2143
Issue 3, 1073–1600
Issue 2, 531–1072
Issue 1, 1–529

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
Other MSP Journals
The simplicial volume of hyperbolic manifolds with geodesic boundary

Roberto Frigerio and Cristina Pagliantini

Algebraic & Geometric Topology 10 (2010) 979–1001

Let n 3, let M be an orientable complete finite-volume hyperbolic n–manifold with compact (possibly empty) geodesic boundary, and let Vol(M) and M be the Riemannian volume and the simplicial volume of M. A celebrated result by Gromov and Thurston states that if M = then Vol(M)M = vn, where vn is the volume of the regular ideal geodesic n–simplex in hyperbolic n–space. On the contrary, Jungreis and Kuessner proved that if M then Vol(M)M < vn.

We prove here that for every η > 0 there exists k > 0 (only depending on η and n) such that if Vol(M)Vol(M) k, then Vol(M)M vn η. As a consequence we show that for every η > 0 there exists a compact orientable hyperbolic n–manifold  M with nonempty geodesic boundary such that Vol(M)M vn η.

Our argument also works in the case of empty boundary, thus providing a somewhat new proof of the proportionality principle for noncompact finite-volume hyperbolic n–manifolds without geodesic boundary.

Gromov norm, straight simplex, hyperbolic volume, Haar measure, volume form
Mathematical Subject Classification 2000
Primary: 53C23
Secondary: 57N16, 57N65
Received: 7 November 2009
Revised: 14 March 2010
Accepted: 18 March 2010
Published: 23 April 2010
Roberto Frigerio
Dipartimento di Matematica “L Tonelli”
Università di Pisa
Largo B Pontecorvo 5
I-56127 Pisa
Cristina Pagliantini
Dipartimento di Matematica “L Tonelli”
Università di Pisa
Largo B Pontecorvo 5
I-56127 Pisa